Alert archive / North Dakota / Freeze Warnings in 2014

Freeze Warning 4, NWS Grand Forks, ND

October 3, 201411 counties in North Dakota

NWS Grand Forks, ND issued this freeze warning at Oct 3, 2014, 3:19 PM CDT for 11 counties in North Dakota. It took effect at Oct 4, 2014, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 3:19 PM CDT (20:19 UTC)
In effect from
Oct 4, 2014, 1:00 AM CDT
Expired
Oct 4, 2014, 9:00 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WWUS73 KFGF 032019
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CDT FRI OCT 3 2014

NDZ006-007-014-015-024-026-028-038-049-052-054-041400-
/O.NEW.KFGF.FZ.W.0004.141004T0600Z-141004T1400Z/
/O.CON.KFGF.WI.Y.0011.000000T0000Z-141004T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
319 PM CDT FRI OCT 3 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. 

* TIMING...THROUGH THE DAY INTO EARLY EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL SUBSIDE
  THIS EVENING.

* OTHER IMPACTS...RAIN...POSSIBLY MIXED WITH SNOW IN NORTHWEST 
  MINNESOTA WITH MINOR ACCUMULATIONS POSSIBLE ON GRASSY 
  SURFACES. 

* TEMPERATURE...IN THE UPPER 20S TO AROUND 30. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ008-016-027-029-
030-039-053-040000-
/O.CON.KFGF.WI.Y.0011.000000T0000Z-141004T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH-GRAND FORKS-STEELE-
TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
WAHPETON
319 PM CDT FRI OCT 3 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...THROUGH THE DAY INTO EARLY EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL SUBSIDE
  THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DK
3 follow-up statements
113 
WWUS73 KFGF 040001
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 PM CDT FRI OCT 3 2014

NDZ006-007-014-015-024-026-028-038-049-052-054-041400-
/O.CAN.KFGF.WI.Y.0011.000000T0000Z-141004T0000Z/
/O.CON.KFGF.FZ.W.0004.141004T0600Z-141004T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
701 PM CDT FRI OCT 3 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

* IMPACTS...WINDS WILL CONTINUE TO DIMINISH SLOWLY THIS EVENING.
  CLEARING SKIES OVERNIGHT WILL ALLOW TEMPERATURES TO DROP INTO
  THE UPPER 20S BY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ008-016-027-029-
030-039-053-040115-
/O.CAN.KFGF.WI.Y.0011.000000T0000Z-141004T0000Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH-GRAND FORKS-STEELE-
TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
WAHPETON
701 PM CDT FRI OCT 3 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WINDS WILL CONTINUE TO DIMINISH SLOWLY THIS EVENING.

$$


DTR
472 
WWUS73 KFGF 040847
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 AM CDT SAT OCT 4 2014

NDZ006-007-014-015-024-026-028-038-049-052-054-041400-
/O.CON.KFGF.FZ.W.0004.000000T0000Z-141004T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
347 AM CDT SAT OCT 4 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES TO
  FALL INTO THE UPPER 20S EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
537 
WWUS73 KFGF 041401
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 AM CDT SAT OCT 4 2014

NDZ006-007-014-015-024-026-028-038-049-052-054-041515-
/O.EXP.KFGF.FZ.W.0004.000000T0000Z-141004T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
901 AM CDT SAT OCT 4 2014

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES FELL INTO THE MID TO UPPER 20S ACROSS MOST OF THE
FREEZE WARNING AREA LAST NIGHT. TEMPERATURES ARE EXPECTED TO RISE
INTO THE MID TO UPPER 40S THIS AFTERNOON.

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Oct 3, 3:17 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 3, 3:17 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT FRI OCT 3 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 320 PM CDT FRI OCT 3 2014

THE MAIN CHALLENGE WILL BE THE SNOW THREAT THIS EVENING IN NW
MN...THEN MORE PRECIP CHANCES MONDAY. MODELS ARE IN GOOD OVERALL
AGREEMENT...WITH NO PREFERENCE TODAY.

FOR TONIGHT...WINDS WILL DIE DOWN THIS EVENING BUT STILL REMAIN
ELEVATED OVERNIGHT. THERE WILL BE A BAND OF SNOW MOVING INTO NW
MN...WITH SOME AREAS FROM NEAR ROSEAU INTO THE BEMIDJI AREA
GETTING AN INCH...PERHAPS UP TO 2 ON GRASSY SURFACES. TEMPS SHOULD
REMAIN IN THE LOW TO MID 30S HERE. THE FAR WEST WILL HAVE THE
CHANCE FOR A MORE WIDESPREAD FREEZE WITH TEMPS IN THE UPPER 20S TO
AROUND 30...SO WILL ISSUE THE FREEZE WARNING HERE. FOR AREAS IN
THE VALLEY...EXPECT MORE CLOUDS TO REMAIN WITH WINDS HIGH ENOUGH
TO KEEP TEMPS GENERALLY AROUND 33...SO NOT EXPECTING A FREEZE
HERE. IF THIS AREA CLEARS AT ALL AND WINDS DECOUPLE SOME...THEN
THE FREEZE WARNING WOULD NEED TO BE EXPANDED TO THE EAST.

ON SATURDAY...EXPECT A DRY AND COOL DAY WITH HIGHS IN THE 40S FOR
ALL AREAS...AND IT COULD BECOME BREEZY BUT WINDS NOT NEARLY AS
STRONG AS TODAY.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 320 PM CDT FRI OCT 3 2014

FOR SUNDAY...EXPECT A DRY AND COOL DAY...ALBEIT A BIT WARMER FROM
SATURDAYS READINGS.

ON MONDAY..AN UPPER LOW WILL ROTATE DOWN INTO THE REGION FROM THE
NORTH. THERE SHOULD BE A RAIN/SNOW MIX IN THE NORTH DURING THE
MORNING...WITH SOME COLD RAIN BY AFTERNOON. TEMPS WILL BE WELL
BELOW NORMAL...AND MAY BE EVEN COLDER IF THERE IS MORE PRECIP
AROUND THAN MODELS CURRENTLY INDICATE.

FOR TUESDAY THROUGH FRIDAY...THE MAIN CHALLENGE AT THE BEGINNING
OF THIS PERIOD IS STILL THE EVOLUTION OF A BROAD VERTICALLY
STACKED LOW PRESSURE SYSTEM INITIALLY OVER ONTARIO. THIS COMPLEX
SHOULD HAVE RETROGRADED OVER THE FORECAST AREA LATE IN THE SHORT
TERM FORECAST TIME FRAME...AND BE IN THE PROCESS OF A MIGRATION TO
THE EAST AS THE EXTENDED PACKAGE BEGINS. THIS WILL ESTABLISH A
MORE ZONAL FLOW ALOFT. THERE IS STILL SOME UNCERTAINTY AS TO HOW
QUICKLY THIS WILL OCCUR AS MODEL GUIDANCE...ESPECIALLY GFS...IS
OFTEN TOO SWIFT IN MOVING SYSTEMS PROGRESSIVELY FROM WEST TO EAST.
AS THE FLOW DE-AMPLIFIES SOME MODERATION IN TEMPS IS
EXPECTED...WITH DAYTIME HIGHS CREEPING ONCE AGAIN INTO THE "MORE
SEASONAL" 50S BY WEDNESDAY AND THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1235 PM CDT FRI OCT 3 2014

NORTHWEST WINDS CONTINUE AT 25 TO 30 KTS WITHIN A MIXING LAYER TO
ABOUT 5000 FT THIS AFTERNOON...PRODUCING GUSTS TOWARD OR ABV 40KTS.
SPEEDS WILL DIMINISH BY EVENING WITH GUSTY CHARACTER LASTING A FEW
HOURS LONGER. INTRODUCED -SHSN FOR SHORT LIVED NORTHERN VALLEY
SNOW...A LONGER PERIOD LIKELY TO DEVELOP VCNTY KBJI. SITES VALLEY
AND WEST TO REMAIN VFR THRU SATURDAY WITH MVFR GRADUALLY
TRANSITIONING TO VFR EAST AS PCPN DEPARTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT SATURDAY FOR NDZ006-007-014-
     015-024-026-028-038-049-052-054.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ001>005-007-008-
     013>016-022-023-027>031-040.

&&

SHORT TERM...DK
LONG TERM...WJB/DK
AVIATION...WJB
Hazardous weather outlook, Oct 3, 6:01 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 AM CDT FRI OCT 3 2014

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-041115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
601 AM CDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY THROUGH 7 PM FOR NORTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 50 MPH THIS AFTERNOON. OTHERWISE AREAS OF LIGHT
RAIN ARE FORECAST TO MIX WITH SNOW GENERALLY EAST OF THE RED RIVER
VALLEY THIS AFTERNOON. LOCALIZED 1 TO 3 INCHES OF WET SLUSHY SNOW
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-017-024-032-041115-
LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI-HUBBARD-WADENA-
601 AM CDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BREEZY NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH
ARE FORECAST. OTHERWISE AREAS OF LIGHT RAIN ARE FORECAST TO MIX
WITH SNOW GENERALLY EAST OF THE RED RIVER VALLEY THIS AFTERNOON.
LOCALIZED 1 TO 3 INCHES OF WET SLUSHY SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

059

Nearby

Freeze Warnings in North Dakota, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.